Pennsylvania, 2013

Flood in Pennsylvania, July 22, 2013

July 22, 2013 · NWS PBZ · 1 event in 1 county or zone

A weak frontal boundary helped focus showers and thunderstorms across western Pennsylvania, with repeated showers and storms causing some flooding across Allegheny county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak frontal boundary helped focus showers and thunderstorms across western Pennsylvania, with repeated showers and storms causing some flooding across Allegheny county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 1:21 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 1:21 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT MON JUL 22 2013

.SYNOPSIS...
UPPER-LEVEL DISTURBANCES WILL CROSS THE AREA THROUGH MID-WEEK...
FOLLOWED BY DRY HIGH PRESSURE BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
MCV MOVING ACROSS CENTRAL OHIO PRODUCING WIDE AREA OF SHOWERS AND
A FEW STORMS. RAINFALL RATES NEAR OR ABOVE AN INCH AN HOUR IN
HEAVIER SHOWERS AND THE RISK OF FLOODING WILL INCREASE AS THE
AFTERNOON PROGRESSES. FOR THIS EVENING A SECOND SHORTWAVE MOVING
NORTHEAST FROM THE MISSISSIPPI VALLEY ON FRONT SIDE OF UPPER
LEVEL TROUGH WILL BE ANOTHER ROUND OF SHOWERS AND STORMS FOR THE
FIRST HALF OF TONIGHT. FLASH FLOOD WATCH WILL REMAIN IN PLACE.

AS SECOND SHORTWAVE SHIFTS EAST LATER TONIGHT SHOWERS WILL DIMINISH
AFTER MIDNIGHT. A BREAK IN SIGNIFICANT PRECIP THEN IN STORE LATE
NIGHT INTO TUESDAY BEFORE NEXT SHORTWAVE IN NORTHWEST FLOW
APPROACH ALONG WITH A COLD FRONT. WITH TIMING FOR TUESDAY
UNCERTAIN LEFT CHC POPS. LOWERED MAX TEMPS TUESDAY WITH EXPECTED
CLOUDS AND SHOWERS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
CDFNT WILL MOVE SWD THRU THE FCST AREA TUE NGT WITH PASSAGE OF H5
SHRTWV TROF. GIVEN MOIST AMS AHEAD OF THIS BNDRY...SHWRS AND TSTMS
SHUD DVLP OVNGT. INTENSITY OF THESE SHWRS AND TSTMS WILL BE LMTD
BY OVNGT TIMING...SO SVR WX NOT XPCD.

LOW-LVL MSTR WILL BE SHUNTED SWD AS SFC HIPRES BUILDS INTO THE
RGN. ANY PCPN WILL BE DRIVEN BY UPSLP NELY FLOW...BUT LACK OF MSTR
SHUD PRECLUDE SGFNT CHCS. RELATIVELY COOL MAXIMA IN THE MID-UPR
70S XPCD ON WED...WITH POTL FOR COOL MINIMA WED NGT LKLY OFFSET BY
LINGERING CLD CVR.

INCRG SUN AND GENLY DRY ON THU AS RETURN FLOW DVLPS ON WRN SIDE
OF SFC HIPRES. INCRG MSTR AND SUN WILL AID TEMPS IN REACHING LWR
80S. ISOLD SHWR OR TSTM ON RDGS CANNOT BE RULED OUT OWING TO
MODEST UPSLP FLOW...BUT THESE WILL MOVE EWD OUT OF FCST AREA. SO
POPS WERE LMTD TO THE HIGHER TERRAIN.   UPDATE...KRAMAR

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A LONG WAVE TROUGH LOOKS TO GENERALLY BE IN CONTROL OVER THE
EASTERN HALF OF THE CONUS THROUGHOUT THE EXTENDED FORECAST PERIOD.
AS A RESULT...GENERALLY NEAR- TO BELOW-NORMAL CONDITIONS LOOK TO
BE IN STORE WITH PERIODIC SHOWER/THUNDERSTORM CHANCES AS WEAK
SYSTEMS ROTATE THROUGH THE UPPER-LEVEL TROUGHING PATTERN. AT THE
MOMENT...THE ECMWF/GFS STILL GENERALLY PREFER THE IDEA OF AN
INTRA-SHORT WAVE DRY PERIOD FROM THURSDAY INTO FRIDAY WITH WETTER
WEATHER CONTROLLED BY SUCCESSIVE SHORTWAVE PASSES BY THE WEEKEND.
TIMING OF THESE WAVES AND THEIR RESPECTIVE CLOUD/PRECIPITATION
REGIMES MAY MEAN FUTURE ADJUSTMENT DOWNWARD FOR DAYTIME
TEMPERATURES ANY DAY THEY ARE SPECIFICALLY TARGETED TO PASS. FRIES

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SOME IFR VSBY IN HEAVIER SHOWERS THIS AFTERNOON WHILE CIGS WILL
SLOWLY FALL INTO THIS EVENING. STILL EXPECT GENERAL IFR TO DEVELOP
TONIGHT AS SHOWERS CONTINUE UNTIL 05Z OR SO FOLLOWED BY FOG AND
STRATUS LATE NIGHT AND EARLY TUESDAY. GENERAL VFR TUESDAY AFTER
MORNING FOG AND STRATUS LIFT WITH SCATTERED RESTRICTION IN THE
AFTERNOON FOR THUNDERSTORMS. LIGHT AND VARIABLE WINDS INTO TONIGHT
FOLLOWED BY DEVELOPING LIGHT WEST WIND TUESDAY.

OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
LONG WAVE TROUGH AND COLD FRONTAL PASSAGE WILL BRING PERIODS OF
RESTRICTIONS THROUGH WEDNESDAY. HIGH PRESSURE SHOULD BRING GENERAL
VFR THURSDAY AND FRIDAY. SHOWERS AND POSSIBLE RESTRICTIONS SUNDAY
AS A COLD FRONT APPROACHES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ020-021-
     029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jul 22, 8:48 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT MON JUL 22 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-231400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
948 AM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-231400-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
948 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL MAY PRODUCE ISOLATED
FLOODING OF LOW LYING AREAS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allegheny

When
July 22, 5:15 PM EST to 7:15 PM EST
Where
Allegheny County, 0.69 mi N of Option to 0.72 mi NW of Munhall
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 Call Center reported several roads closed in and around Pittsburgh due to high water from heavy rains.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462900.